Arizona, 2021Damaging Wind in Arizona, August 27, 2021
August 27, 2021 · NWS TWC · 1 event in 1 county or zone
A few thunderstorms developed and moved southwest across southeast Arizona during the afternoon and early evening. One storm produced severe wind gusts in Safford.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few thunderstorms developed and moved southwest across southeast Arizona during the afternoon and early evening. One storm produced severe wind gusts in Safford.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 27, 2:14 PM MST, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 27, 2:14 PM MST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
214 PM MST Fri Aug 27 2021
.SYNOPSIS...
Seasonably hot temperatures are forecast into Monday, but not
quite as hot as the past few days. Daily rounds of mainly
afternoon and evening isolated to scattered thunderstorms will
also occur. An increase in tropical moisture and heavy rainfall
potential is expected by Tuesday, and will coincide with below
normal daytime temperatures.
&&
.DISCUSSION...Thunderstorms have developed across southeast
Arizona this afternoon, some on the strong to severe side with a
good wind gust potential due to drier air below the mid levels.
These storms should last into the evening but diminish during the
overnight hours. Expect thunderstorms to develop each afternoon
through Monday although high temperatures will be a few degrees
cooler than the past few days.
Certainly all eyes are on Nora, which is still a long way from
Arizona. Models continue to forecast a slow advance in our
direction this weekend into next week, but differences between
longer range models also continue when it comes to the track.
The exact track will have a lot to do with how much rainfall we
end up with in southern Arizona in the Tuesday through Thursday
time frame. In any event, there will be the potential for heavy
rain from this tropical system, which could cause a lot of runoff
issues when falling on already saturated ground resulting from our
active monsoon. Stay tuned as details become more clear in the
coming days.
&&
.AVIATION...Valid through 29/00Z.
FEW-SCT clouds at 8k-12k ft MSL (locally BKN during the afternoon
and evening) thru the forecast period. ISOLD-SCT SHRA/TSRA thru
28/06Z and then developing again aft 28/19Z. MVFR conditions and
mountain-top obscurations near TSRA, along with wind gusts up to 45
kts. Otherwise, SFC wind favoring an easterly direction and
generally less than 12 kts. Aviation discussion not updated for TAF
amendments.
&&
.FIRE WEATHER...
Isolated to scattered showers and thunderstorms are expected for
much of the forecast area through the weekend. Moisture is then
expected to increase next week allowing for even better chances of
rainfall, perhaps heavy at times. 20-foot winds will generally be
less than 15 mph when not influenced by thunderstorms and RH values
are expected to remain above critical thresholds.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST this evening for AZZ501-
502-504>507-509.
&&
Public...Drozd
Aviation...Zell
Fire Weather....Zell
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 27, 1:22 PM MST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Tucson AZ
122 PM MST Fri Aug 27 2021
AZZ502-272100-
Tohono O'odham Nation including Sells-
122 PM MST Fri Aug 27 2021
...A strong thunderstorm will impact portions of central Pima County
through 200 PM MST...
At 121 PM MST, Doppler radar was tracking a strong thunderstorm near
Sells. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sells, Ali Chukson, Gu Oidak, Fresnal, No:ligk, Comobabi, South
Comobabi, Cababi, San Luis - Sells District, Artesia, Rincon and Ali
Molina.
This includes Route 86 between mile markers 103 and 124.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3214 11194 3203 11171 3181 11181 3194 11209
TIME...MOT...LOC 2021Z 030DEG 3KT 3200 11187
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GLSpecial weather statement, Aug 27, 2:17 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
217 PM MST Fri Aug 27 2021
AZZ502-503-515-272200-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
217 PM MST Fri Aug 27 2021
...A line of strong thunderstorms will impact portions of south
central Pima County through 300 PM MST...
At 214 PM MST, Doppler radar was tracking a line of strong
thunderstorms from 10 miles southeast of Sells to 5 miles northeast
of Newfield. This line was moving west at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Topawa, San Miguel, Ali Chukson, Choulic, Coldfields, Fresnal Canyon,
Hashan Chuchg, South Komelik and Ali Molina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3157 11179 3169 11182 3188 11192 3193 11172
3170 11153 3153 11165
TIME...MOT...LOC 2114Z 087DEG 9KT 3171 11163
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ZellSpecial weather statement, Aug 27, 2:54 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Tucson AZ
254 PM MST Fri Aug 27 2021
AZZ504-506-514-272230-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
254 PM MST Fri Aug 27 2021
...A strong thunderstorm will impact portions of northeastern Pima
and southeastern Pinal Counties through 330 PM MST...
At 254 PM MST, Doppler radar was tracking a strong thunderstorm near
Saddlebrooke, or near Catalina, moving west at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oracle, Saddlebrooke, Biosphere 2 and Oracle Junction.
This includes the following highways...
Route 77 between mile markers 89 and 102.
Route 79 between mile markers 92 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3264 11076 3252 11079 3251 11100 3271 11099
TIME...MOT...LOC 2154Z 111DEG 11KT 3259 11090
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPHSpecial weather statement, Aug 27, 3:57 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Tucson AZ
357 PM MST Fri Aug 27 2021
AZZ509-510-280000-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
357 PM MST Fri Aug 27 2021
...A strong thunderstorm will impact portions of central Graham and
central Greenlee Counties through 500 PM MST...
At 355 PM MST, Doppler radar was tracking an area of strong
thunderstorms from the Clifton area extending to the west into far
eastern Graham County, moving southwest at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Safford, Clifton, Thatcher, Solomon, Morenci, Safford Regional
Airport, Pima, Duncan, Central, York, Three Way and Guthrie.
This includes the following highways...
Route 70 between mile markers 331 and 378.
Route 75 between mile markers 381 and 398.
Route 78 between mile markers 155 and 174.
Route 191 between mile markers 119 and 185.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3265 10916 3283 10985 3333 10976 3316 10904
3283 10904
TIME...MOT...LOC 2255Z 043DEG 12KT 3304 10918
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GLThunderstorm Wind, Graham
- When
- August 27, 4:35 PM MST
- Where
- Graham County, 2.15 mi NNW of Solomon
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.850, -109.630
A thunderstorm wind gust of 62 mph was reported at Safford Airport but no damage occurred.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, August 27 to 31, 2021$11 million · EF1 · 29 events
- Rip Current in South Carolina, August 27, 20211 death · 1 event
- Rip Current in Florida, August 27, 20211 death · 1 event
- Damaging Winds and Lightning Strike in Maryland, August 27, 20213 injured · $139,000 · 60 kt wind · 20 events
- Flash Flood and Flooding in Wisconsin, August 27 to 31, 2021$443,000 · 50 kt wind · 9 events
- Flash Flooding and Damaging Wind in Michigan, August 27, 2021$200,000 · 55 kt wind · 3 events
- Flash Flooding and Damaging Wind in Wisconsin, August 27 to 28, 2021$62,000 · 51 kt wind · 4 events
- Damaging Wind in Michigan, August 27, 2021$50,000 · 61 kt wind · 1 event
- Flash Flood and Damaging Winds in Pennsylvania, August 27, 2021$32,000 · 52 kt wind · 5 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 27 to 28, 202152 kt wind · 27 events
- Damaging Winds in Virginia, August 27, 2021$28,000 · 50 kt wind · 4 events
- Damaging Winds in Ohio, August 27, 2021$23,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983490.